Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 56, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2003, 6:17 AM CDT for Barber County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 6:17 AM CDT (11:17 UTC)
- Expired
- May 24, 2003, 7:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Barber County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 12:25 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 11.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1125 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 241117
SVRDDC
KSC007-241200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
616 AM CDT SAT MAY 24 2003
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARBER COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 700 AM CDT
* AT 616 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
NORTHWEST OF ISABEL TO 10 MILES SOUTHWEST OF LAKE CITY...OR ALONG A
LINE EXTENDING FROM SAWYER TO 8 MILES SOUTH OF SUN CITY...MOVING
SOUTHEAST AT 40 MPH.
* SOME LOCATIONS AFFECTED
ISABEL AT 625 AM CDT
MEDICINE LODGE AT 630 AM CDT
SHARON AT 645 AM CDT
HAZELTON AT 655 AM CDT
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
HAIL THE SIZE OF PENNIES,
WINDS OF 60 MILES AN HOUR,
VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,
LAT...LON 3746 9877 3733 9897 3702 9898 3702 9838
3735 9838 3737 9847 3746 9847
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:52 AM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, May 24, 1:52 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 152 AM CDT SAT MAY 24 2003 DAYS 1-2... MAIN FCST CONCERN WILL BE WHEN TO SHUT PCPN OFF TODAY. SUPERCELL THUNDERSTORM DEVELOPED THIS MORNING AROUND 0615Z EAST OF KGCK WITH OTHER CONVECTIVE DEVELOPMENT OCCURRING NORTH OF KDDC. THIS ACTIVITY IS FAR REMOVED FROM THE PRIMARY COMPLEX OF CONCERN ROLLING SOUTH OUT OF SOUTHERN NEBRASKA. THE STORMS THAT HAVE DEVELOPED OVER SOUTHWEST KANSAS WERE ON THE NOSE OF DEVELOPING NOCTURNAL LLJ, ADVECTING HIGH MUCAPE AIR OF 3000 J/KG WITH SUFFICIENT DEEP LAYER SHEAR AROUND 35-40 KTS. THE LARGE CONVECTIVE COMPLEX IN SOUTH-CENTRAL NEBRASKA WILL LIKELY IMPACT THE FAR NORTHEASTERN COUNTIES BY AROUND 10 OR 11Z. AS 700MB COLD FRONT WORKS SOUTH, ASSOCIATED MCS ACTIVITY AHEAD OF IT WILL SHIFT SOUTH INTO OKLAHOMA BY MID-MORNING. THIS WILL PRETTY MUCH END THE REST OF THE RAIN AND THUNDERSTORM CHANCES FOR THE REST OF THE FCST PERIOD. WITH COOL SFC HIGH SETTLING IN BEHIND THE POTENT VORT LOBE, HIGHS WILL STRUGGLE TO GET MUCH ABOVE 70 OVER MUCH OF THE EASTERN COUNTIES WITH EASTERLY LOW LEVEL FLOW. RESIDUAL LOW LEVEL MOISTURE, ALONG WITH ANTICIPATED MOIST SOIL, FOG MAY SETTLE IN WITH LIGHT EAST NORTHEAST WINDS EARLY SUNDAY MORNING. DAYS 3-7... NO CHANGES PLANNED ATTM. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 75 55 70 52 / 90 00 00 00 GCK 75 54 71 52 / 80 00 00 00 EHA 79 54 74 52 / 90 00 00 00 LBL 79 55 73 54 / 90 00 00 00 HYS 73 55 69 51 / 50 00 00 00 P28 76 58 70 53 / 90 00 00 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. UMSCHEID
Hazardous weather outlook, May 24, 4:57 AM CDT, 1 hour 20 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-251000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH PORTIONS OF SOUTHWEST AND SOUTH CENTRAL KANSAS DURING THE MORNING HOURS. THE PROBABILITY OF SEVERE WEATHER FROM THESE MORNING THUNDERSTORMS IS LOW, HOWEVER THE HEAVIER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL OVER A SHORT PERIOD OF TIME, ESPECIALLY FROM SAINT JOHN SOUTH TO MEDICINE LODGE THROUGH 9 AM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS FROM THE KINSLEY AND SAINT JOHN AREAS SOUTH TO COLDWATER AND MEDICINE LODGE SHOULD REMAIN ALERT THROUGH 9 AM THIS MORNING. AFTER 9 AM, SPOTTER ACTIVATION WILL NOT BE NEEDED. UMSCHEID
In the hours before
Local storm report, May 24, 2:33 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
233 AM CDT SAT MAY 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 AM 2SE OFFERLE KS 1.75 IN HAIL
05/24/03 EDWARDS SPOTTER REPORT.
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 12:02 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 43 min |
| May 24, 12:46 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 44 min |
| May 24, 1:14 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 46 min |
| May 24, 1:29 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 61 min |
| May 24, 1:32 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 43 min |
| May 24, 1:44 AM CDT | Tornado Warning | DDC | Gray | 46 min |
| May 24, 1:58 AM CDT | Severe Thunderstorm Warning | DDC | Edwards | 62 min |
| May 24, 2:10 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 50 min |
| May 24, 2:29 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 46 min |
| May 24, 2:48 AM CDT | Severe Thunderstorm Warning | DDC | Scott | 57 min |
| May 24, 2:59 AM CDT | Severe Thunderstorm Warning | DDC | Lane | 61 min |
| May 24, 2:56 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 49 min |
| May 24, 3:44 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.